Alert archive / Indiana / Flash Flood Warnings in 2017
Flash Flood Warning 26, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at Nov 5, 2017, 5:13 PM EST for Boone County, Hamilton County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 5, 2017, 5:13 PM EST (22:13 UTC)
- Expired
- Nov 5, 2017, 8:15 PM EST
- In force
- 3 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Boone County, IN, Hamilton County, IN
The radar
The Indianapolis radar (KIND), 42 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.2 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1199 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 322 m²/s²
- 0-3 km storm-relative helicity
- 382 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.2
The text
As transmitted.
040
WGUS53 KIND 052213
FFWIND
INC011-057-060115-
/O.NEW.KIND.FF.W.0026.171105T2213Z-171106T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
513 PM EST SUN NOV 5 2017
The National Weather Service in Indianapolis has issued a
* Flash Flood Warning for...
Boone County in central Indiana...
Hamilton County in central Indiana...
* Until 815 PM EST
* At 512 PM EST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Carmel, Fishers, Noblesville, Lebanon, Zionsville, Westfield,
Cicero, Fortville, Whitestown, Sheridan, Arcadia, Thorntown,
Jamestown, Atlanta, Advance, Ulen and Morse Reservoir.
This includes the following highways...
Interstate 65 between mile markers 129 and 150.
Interstate 69 between mile markers 203 and 213.
Interstate 74 between mile markers 48 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3993 8586 3992 8669 4018 8669 4018 8625
4022 8624 4022 8586
$$
TDUD2 follow-up statements
722
WGUS73 KIND 052355
FFSIND
Flash Flood Statement
National Weather Service Indianapolis IN
655 PM EST SUN NOV 5 2017
INC011-057-060115-
/O.CON.KIND.FF.W.0026.000000T0000Z-171106T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone IN-Hamilton IN-
655 PM EST SUN NOV 5 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EST FOR
BOONE AND HAMILTON COUNTIES...
At 653 PM EST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is expected to begin
shortly.
Some locations that will experience flooding include...
Carmel, Fishers, Noblesville, Lebanon, Zionsville, Westfield, Cicero,
Fortville, Whitestown, Sheridan, Arcadia, Thorntown, Jamestown,
Atlanta, Advance, Ulen and Morse Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3993 8586 3992 8669 4018 8669 4018 8625
4022 8624 4022 8586
$$
TDUD322
WGUS73 KIND 060045
FFSIND
Flash Flood Statement
National Weather Service Indianapolis IN
745 PM EST SUN NOV 5 2017
INC011-057-060055-
/O.CAN.KIND.FF.W.0026.000000T0000Z-171106T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone IN-Hamilton IN-
745 PM EST SUN NOV 5 2017
...THE FLASH FLOOD WARNING FOR BOONE AND HAMILTON COUNTIES IS
CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3993 8586 3992 8669 4018 8669 4018 8625
4022 8624 4022 8586
$$
TDUDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Nov 5, 3:28 PM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Nov 5, 3:28 PM EST, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 328 PM EST Sun Nov 5 2017 .UPDATE... The AVIATION section has been updated below. && .SYNOPSIS... Issued at 306 PM EST Sun Nov 5 2017 Low pressure along with a strong cold front will move through the area this evening bringing the potential for heavy rain and severe thunderstorms. Cooler air will then rule into next week with highs in the 40s to around 50 for much of the period. A couple of weaker systems will bring precipitation to parts of the area Monday, Tuesday, and next Sunday. && .NEAR TERM.../Rest of This Afternoon and Tonight/ Issued at 306 PM EST Sun Nov 5 2017 The first wave of low pressure, riding along a front from near the northwest forecast area southwest into the St. Louis area, was moving out of the forecast area. However, more waves are to the southwest along the front, with more thunderstorms associated with them. Have already seen severe thunderstorms and possible tornadoes across the area this afternoon, with good shear and instability for this time of year. These favorable conditions will continue into this evening. Upstream mid level lapse rates are higher than across the area, and some of this air will advect in, increasing the hail threat as well. In addition, high precipitable water values continue with good 850mb moisture transport. Some areas have received over a couple of inches of rain. With more storms moving in, the flash flood threat will continue. Thus will continue with the Flash Flood Watch. Given all the above, will continue with high PoPs through 00Z, then gradually decrease them from northwest to southeast through the evening, with some lower PoPs hanging around longer across the southeast until near 12Z. Will keep the Flash Flood Watch going through 400 AM for now, but will likely be able to cancel it early as the heavy rain moves out. Will watch closely. The model blend looks reasonable for low temperatures tonight with cold advection behind the front. && .SHORT TERM.../Monday through Wednesday/ Issued at 306 PM EST Sun Nov 5 2017 Models are close enough that the model blend initialization was accepted for most items. Monday looks to remain dry. Went higher than the blend for sky cover Monday as an inversion will likely trap moisture. Chances for rain will return to much of the area Monday night as a wave rides along to the south. Forcing looks good south with decent frontogenetical forcing added to the mix. Will go likely PoPs far south Monday night, with only slight chance PoPs north. Kept some lingering low PoPs Tuesday morning. Low chances for rain will move back in to far southern areas Tuesday night with another wave, but not all models have rain that far north. Thus confidence is low for these Tuesday night PoPs. High pressure will bring dry conditions Wednesday. && .LONG TERM.../Wednesday Night Through Sunday/ Issued at 306 PM EST Sun Nov 5 2017 Models are close enough that the model blend initialization was accepted for most items. Much of the long term will be quiet with high pressure in control. However, a developing upper trough and a surface low pressure system could bring some precipitation Saturday night into Sunday. Temperatures look cold enough that some snow may mix in with the rain Saturday night & Sunday morning. Temperatures will remain below average through the period. && .AVIATION (Discussion for the 052100Z TAF Update)... Issued at 328 PM EST Sun Nov 5 2017 Scattered convection will continue around KIND this afternoon, with more coverage of thunder moving in by early evening. At the moment, it appears showers with MVFR visibility will be the main threat in the near term. Previous discussion follows... MVFR conditions expected, with occasional IFR conditions in convection. Waves of showers and thunderstorms will move across the sites through the first 6-12 hours of the TAF period. MVFR conditions can be expected, with IFR or worse conditions in the thunderstorms. Some severe storms with large hail and gusts over 50kt are possible. Outside of convection winds will gust to around 25kt this afternoon. After the convection exits, MVFR or perhaps high end IFR ceilings will continue overnight. Improvement is expected from the northwest during the morning Monday. && .IND WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for INZ021-028>031- 035>049-051>057-060-061. Flash Flood Watch through late tonight for INZ062>065-070>072. && SYNOPSIS...50 NEAR TERM...50 SHORT TERM...50 LONG TERM....50 AVIATION...50
Hazardous weather outlook, Nov 5, 4:16 AM EST, 12 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 416 AM EST Sun Nov 5 2017 INZ021-028>031-035>049-051>057-060>065-067>072-060930- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 416 AM EST Sun Nov 5 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Severe thunderstorms and heavy rainfall later today and tonight. Hazards: Damaging winds...large hail...a few tornadoes...heavy rainfall causing flooding and cloud to ground lightning. Timing: Best threat for severe weather from early afternoon through the evening. Best threat for heavy rainfall late afternoon through tonight. Discussion: The approach and passage of a cold front later today into tonight will bring the threat for severe thunderstorms and heavy rainfall to central Indiana. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Outlook: Scattered showers are possible late Monday into Tuesday...especially south of Interstate 70. Showers will be possible again on Saturday. Discussion: The passage of low pressure through the Tennessee Valley will bring scattered showers to south central Indiana Monday night and early Tuesday. Dry and cooler weather is then expected with high pressure through the rest of the work week. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Ryan
In the hours before
Local storm report, Nov 5, 4:37 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
437 PM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 PM TSTM WND DMG 4 N ORESTES 40.33N 85.74W
11/05/2017 MADISON IN TRAINED SPOTTER
A COUPLE OF OUT BUILDINGS DESTROYED AND
THERE WERE NUMEROUS 2 TO 3-FOOT DIAMETER
LIVE TREES BROKEN OFF ABOVE THE GROUND...ALL
APPEAR TO BE FROM STRAIGHT LINE WIND PER
MADISON COUNTY EMA. TIME ROUGHLY ESTIMATED
BASED ON RADAR.
&&
BHHLocal storm report, Nov 5, 4:42 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
442 PM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM TSTM WND DMG 1 W BALL STATE UNIVERSI 40.20N 85.43W
11/05/2017 DELAWARE IN PUBLIC
TREE INTO A HOUSE IN THE 500 BLOCK OF
GREENBRIAR ROAD. TIME IS ROUGHLY ESTIMATED
BASED ON RADAR.
&&
BHHLocal storm report, Nov 5, 4:44 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
444 PM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM FLOOD 1 NNW BALL STATE UNIVER 40.21N 85.41W
11/05/2017 DELAWARE IN TRAINED SPOTTER
WATER IS 12 INCHES DEEP AND STILL RISING AT
EUCLID AVENUE AND MADDOX DRIVE. TIME IS
ROUGHLY ESTIMATED BASED ON RADAR.
&&
BHHLocal storm report, Nov 5, 4:47 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
447 PM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM FLOOD 1 W BALL STATE UNIVERSI 40.20N 85.43W
11/05/2017 DELAWARE IN TRAINED SPOTTER
TREE DOWN ON A HOUSE IN THE 400 BLOCK OF
NORTH CHINQUAPIN WAY. TIME ROUGHLY ESTIMATED
BASED ON RADAR. REPORT FORWARDED FROM 911
CENTER AT EOC.
&&
BHHLocal storm report, Nov 5, 4:55 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
455 PM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM TSTM WND DMG 3 W RIDGEVILLE 40.29N 85.09W
11/05/2017 RANDOLPH IN EMERGENCY MNGR
UTILITY POLE WITH LIVE WIRES FALLEN INTO A
VEHICLE WITH ENTRAPMENT AT NORTH COUNTY ROAD
600 WEST AND STATE ROAD 28. TIME IS ROUGHLY
ESTIMATED BASED ON RADAR.
&&
BHHLocal storm report, Nov 5, 5:04 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
504 PM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HEAVY RAIN 3 NW FISHERS 39.98N 86.06W
11/05/2017 E1.16 INCH HAMILTON IN TRAINED SPOTTER
TOTAL SO FAR TODAY.
&&The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 3:20 AM EST | Flash Flood Watch | IND | Bartholomew, Boone, Brown, Carroll, Clay, Clinton and 30 more | 25 hr |
| Nov 5, 12:40 PM EST | Severe Thunderstorm Warning | IND | Daviess, Greene | 35 min |
| Nov 5, 12:53 PM EST | Severe Thunderstorm Warning | IND | Delaware, Madison | 37 min |
| Nov 5, 1:04 PM EST | Tornado Warning | IND | Delaware, Madison | 26 min |
| Nov 5, 1:12 PM EST | Severe Thunderstorm Warning | IND | Greene, Lawrence, Monroe | 33 min |
| Nov 5, 1:19 PM EST | Tornado Warning | IND | Brown, Greene, Lawrence, Monroe | 41 min |
| Nov 5, 1:31 PM EST | Severe Thunderstorm Warning | IND | Delaware | 14 min |
| Nov 5, 1:37 PM EST | Severe Thunderstorm Warning | IND | Boone, Clinton, Montgomery, Tippecanoe | 38 min |
| Nov 5, 1:47 PM EST | Tornado Warning | IND | Brown, Jackson, Lawrence, Monroe | 28 min |
| Nov 5, 2:04 PM EST | Tornado Warning | IND | Jackson, Jennings | 41 min |
| Nov 5, 2:20 PM EST | Areal Flood Advisory | IND | Jackson | 115 min |
| Nov 5, 2:36 PM EST | Severe Thunderstorm Warning | IND | Jennings | 24 min |
| Nov 5, 3:03 PM EST | Severe Thunderstorm Warning | IND | Delaware, Henry, Randolph | 42 min |
| Nov 5, 3:16 PM EST | Flash Flood Warning | IND | Bartholomew, Brown, Jackson, Jennings | 3 hr |
| Nov 5, 3:35 PM EST | Areal Flood Advisory | IND | Boone, Clinton, Hamilton, Madison, Tipton | 3 hr |
| Nov 5, 3:38 PM EST | Severe Thunderstorm Warning | IND | Randolph | 22 min |
| Nov 5, 4:05 PM EST | Areal Flood Advisory | IND | Delaware, Henry | 115 min |
| Nov 5, 4:12 PM EST | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Vermillion | 48 min |
| Nov 5, 4:37 PM EST | Flash Flood Warning | IND | Delaware, Henry, Madison, Randolph | 3 hr |
| Nov 5, 4:50 PM EST | Flash Flood Warning | IND | Clay, Fountain, Montgomery, Parke, Putnam, Tippecanoe and 3 more | 3 hr |
| Nov 5, 5:06 PM EST | Areal Flood Advisory | IND | Rush, Shelby | 3 hr |
| Nov 5, 5:20 PM EST | Areal Flood Advisory | IND | Morgan, Owen | 3 hr |
| Nov 5, 5:43 PM EST | Severe Thunderstorm Warning | IND | Clay, Parke, Putnam, Vigo | 47 min |
| Nov 5, 6:25 PM EST | Severe Thunderstorm Warning | IND | Rush, Shelby | 34 min |
| Nov 5, 6:30 PM EST | Areal Flood Advisory | IND | Hancock, Johnson | 2 hr |
| Nov 5, 6:37 PM EST | Severe Thunderstorm Warning | IND | Clay, Morgan, Owen, Putnam | 23 min |
| Nov 5, 6:57 PM EST | Tornado Warning | IND | Brown, Monroe | 33 min |
Nearby
Flash Flood Warnings in Indiana, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.